Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 82, NWS Cheyenne, WY

July 9, 2020Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 9, 2020, 5:18 AM MDT for Dawes County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 5:18 AM MDT (11:18 UTC)
Expired
Jul 9, 2020, 5:42 AM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 11.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2398 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS55 KCYS 091118
SVRCYS
NEC045-091200-
/O.NEW.KCYS.SV.W.0082.200709T1118Z-200709T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
518 AM MDT Thu Jul 9 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dawes County in the Panhandle of Nebraska...

* Until 600 AM MDT.

* At 518 AM MDT, a severe thunderstorm was located near Oelrichs, or
  23 miles north of Chadron, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Public.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Dawes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4300 10318 4300 10280 4279 10279 4278 10277
      4277 10277 4276 10278
TIME...MOT...LOC 1118Z 301DEG 23KT 4314 10318 

HAIL...1.00IN
WIND...60MPH
 
$$

Braun
1 follow-up statement
686 
WWUS55 KCYS 091142
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
542 AM MDT Thu Jul 9 2020

NEC045-091152-
/O.CAN.KCYS.SV.W.0082.000000T0000Z-200709T1200Z/
Dawes NE-
542 AM MDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the warned 
area. Therefore, the warning has been cancelled.  However gusty 
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4300 10318 4300 10280 4279 10279 4278 10277
      4277 10277 4276 10278
TIME...MOT...LOC 1140Z 301DEG 23KT 4306 10300 

$$

Braun

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 5:17 AM MDT, 1 minute earlier.

Area forecast discussion, Jul 9, 5:17 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
517 AM MDT Thu Jul 9 2020

.UPDATE...
Issued at 503 AM MDT Thu Jul 9 2020

Early update made this morning as a cold front, marked by wind
directional changes to its north and south, combines with immense
instability this morning for thunderstorm development. Currently,
the front is draped along a line extending from Converse County,
into Nio, and east into the southwest corner of South Dakota. No
storms are developing along the western portion of the frontal
boundary with deep dewpoint depressions. However, storms have
popped up across the far northeast corner of Nio and threaten to
move south into northern Sioux and Dawes Counties. Have updated
grids for this development and will continue to monitor.

&&

.SHORT TERM...(Today and tonight)
Issued at 219 AM MDT Thu Jul 9 2020

A generally clear night across southeast Wyoming and the western
Nebraska Panhandle this morning. A few low clouds exists across
the High Plains from Douglas, WY to Chadron, NE, where current
dewpoints range from 45 to 60 degrees. These low clouds are
indicative of the dryline, now situated along the North Platte
River Basin. Under the influence of a relatively strong shortwave
forecast to transition through the upper level ridge today, this
dryline will rotate clockwise, parking itself along the lee-side
of the Laramie Range by noon today where it will serve as the
initiation point for this afternoon and evening's thunderstorm
development. Over the course of the afternoon, expect the dryline
to transition east as the shortwave ejects into the Upper Midwest.

Today's shortwave is much stronger than we've seen in a while and
will be paired with moderate diffluence aloft, due to a 70 kt 300
mb jet lifting progressively to the northeast over the course of
the day. At the surface, expect 1000-2000 J/kg MLCAPE across the
Wyoming sector, and 2000-3000 J/kg MLCAPE across the Nebraska
sector, to combine with 40-50 0-6 km bulk shear and steep midlevel
lapse rates for the potential for severe thunderstorms this
afternoon and evening across the High Plains. Timing will be
dictated by the dryline's clockwise rotation as a moisture-rich
easterly, upslope flow gets established from north to south. Per
SPC, the Wyoming side of the High Plains is under a Moderate Rick
of severe weather, while the Nebraska side is under a Slight Risk
with better PWATS and dewpoints advecting west in this corridor
earlier than locations west. Isolated to scattered supercells are
the expected mode, with large hail and strong, damaging winds the
primary threat, especially as storms are able to build vertically.
Still, of note is the strongly capped environment as seen in
soundings. Will need to erode this cap before any development
takes place.

With easterly surface winds in place and westerlies aloft, showing
a brief signal of 0-1 km helicity, primarily across areas along
and south of the North Platte River in the Nebraska Panhandle in
the early evening. Per SPC, we only have a 2% risk of tornado
development under these conditions. Have made note of this in the
discussion as to the west, have forecasted a slight chance of
thunderstorms this afternoon across the Laramie Valley and areas
just west of the Laramie Range. There's a short time frame for
thunderstorm development before the dryline exits east under the
influence of the shortwave aloft; however, there is a period in
the mid-to-late afternoon where MLCAPE, PWATS and shear will be
relatively high. Will have to watch this area closely for any sort
of severe development during the projected window of opportunity.

Other than thunderstorm development today, winds will generally be
light, with high temperatures reaching into the 80s across most
locations; 70s in the high terrain.

.LONG TERM...(Friday through Wednesday)
Issued at 219 AM MDT Thu Jul 9 2020

An upper level ridge will continue to deepen over the region,
with the surface high in place over the Four Corners. Days will be
warm and dry, with temperatures reaching into the upper 80s and
90s each day. Will approach 100 degrees east of the Laramie Range
Friday, and again Sunday, as westerly winds strengthen across the
region as a upper level low transitions east north of the ridge
across Montana. This will make for particularly critical fire
weather conditions, with a Fire Weather Watch already in place for
Friday. Another may be needed Sunday. Please see the fire weather
discussion below and/or the Watch for further details. As this
ridge remains quite strong, will stay in place over the course of
the weekend, with first signs of any sort of pattern change or
relief not coming until Tuesday, as guidance suggests that a
trough kicks the ridge east, bringing the region some much needed
rain. A fair amount of disagreement between model output yet with
widely ranging precipitation forecasts, with this trough. Still,
all guidance brings the ridge right back for a return to warm and
dry conditions in the extended.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 517 AM MDT Thu Jul 9 2020

Latest scan from the KCYS and KUDX radars show a line of
thunderstorms draping from Niobrara County across southwestern
South Dakota. Have updated KCDR to include VCTS though storm
motion should keep it just northeast of the terminal. Winds will
be on the increase today with another round of convection this
afternoon and evening to warrant inclusion at this time. Based on
how the high res guidance trends today further refinement on time
and direct impacts to terminals will need to be addressed.

&&

.FIRE WEATHER...
Issued at 219 AM MDT Thu Jul 9 2020

Another warm and dry day today under a ridge of high pressure
with minimum humidities 10 to 20 percent across southeast Wyoming
and the western Nebraksa Panhandle. A few LAL2 storms possible
across the Laramie Valley and areas east this afternoon.
Conditions become critical Friday as a disturbance moves quickly
to the north. Winds up to 40 mph may mix down to the surface with
very dry conditions in place. A Fire Weather Watch is now in
effect Friday with the next day of concern coming Sunday. First
chance for a pattern change/wetting rains Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Friday morning through Friday evening
     for WYZ301-302-305-307-309-310.

NE...Fire Weather Watch from Friday morning through Friday evening
     for NEZ311>313.

&&

UPDATE...AB
SHORT TERM...AB
LONG TERM...AB
AVIATION...WM
FIRE WEATHER...AB
Hazardous weather outlook, Jul 9, 3:40 AM MDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
340 AM MDT Thu Jul 9 2020

WYZ101-103>106-109>117-100945-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
340 AM MDT Thu Jul 9 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance of a few thunderstorms this afternoon, mainly
along and just west of the Laramie Range. Brief gusty winds up to
55 mph are possible with these thunderstorms as they move east.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of critical fire weather conditions are expected over the
next few days, especially Friday and Sunday. Be sure to not be
the fire source, as fires are likely to grow quickly under
forecast conditions.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-118-119-100945-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
340 AM MDT Thu Jul 9 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms are possible this
afternoon across far eastern Wyoming and western Nebraska. Some of
these thunderstorms may become severe with strong, gusty winds and
large hail possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of critical fire weather conditions are expected over the
next few days, especially Friday. Be sure to not be the fire
source, as fires are likely to grow quickly under forecasted
conditions.

.Spotter information statement...

Spotter activation is unlikely this afternoon.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:21 PM MDTSpecial Weather StatementCYSBox Butte39 min
Jul 9, 1:53 AM MDTFire Weather WatchCYS11 hr
Jul 9, 12:37 PM MDTRed Flag WarningCYS32 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.